Article Text

Download PDFPDF
CASE REPORT
Low-dose warfarin maternal anticoagulation and fetal warfarin syndrome

Summary

Fetuses exposed to warfarin during pregnancy are at an increased risk of developing an embryopathy known as fetal warfarin syndrome or warfarin embryopathy. The most consistent anomalies are nasal hypoplasia and stippling of vertebrae or bony epiphyses. Management of pregnant patients on anticoagulation is challenging. Current guidelines suggest the use of warfarin if the therapeutic dose is ≤5 mg/day. We report the case of a newborn with signs of warfarin embryopathy born from a mother anticoagulated with warfarin due to mechanical mitral and aortic heart valves. Warfarin was required at the dose of 5 mg/day and was withheld without medical advice between weeks 8 and 10 with no other anticoagulation. The newborn presented with skeletal abnormalities and a ventricular septal defect that have not required specific treatment during the first year of life. Low-dose warfarin is associated with a lower risk of warfarin-related fetopathy but the risk of embryopathy seems unchanged.

  • valvar diseases
  • paediatrics (drugs and medicines)
  • warfarin therapy
  • drugs: obstetrics and gynaecology
  • unwanted effects / adverse reactions
View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.